Ohio, 2003

Damaging Winds in Ohio, July 27, 2003

July 27, 2003 · NWS ILN · 5 events in 4 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 27, 2:11 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 27, 2:11 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT SUN JUL 27 2003

SURFACE ANALYSIS INDICATES COLD FRONT ACROSS THE SOUTHERN GRT LKS
SLIDING SOUTHWARD.  KILN INDICATING CONVECTION ALONG PRE-FRONTAL
BOUNDARY OVER NRN OH AND NRN INDIAN.  SATELLITE IMAGERY INDICATES
MAINLY CLEAR SKIES AHEAD OF CONVECTION.

MODELS ARE GENERALLY IN GOOD AGREEMENT WITH SLOWLY SLIDING FRONT
SOUTHWARD ACROSS FA.  TIMING DIFFERENCES CENTER ON TIMING OF
PERTEBATIONS.  CONCERNED MAINLY ABOUT FLOODING AND WIND THREAT.
ATMOSPHERE IS MODERATELY UNSTABLE AHEAD OF CONVECTION.  MEAN FLOW IS
RATHER LIGHT AND UNIDIRECTIONAL ALLOWING BACK BUILDING AND SLOW
MOVING CELLS.  WILL KEEP A CLOSE EYE ON FLOODING POTENTIAL AND
POSSIBLY ISSUE A WATCH.  BOTH MODELS ARE TRYING TO INDICATE
ADDITIONAL DEVELOPMENT OVERNIGHT AND INTO MONDAY ACROSS THE SOUTH.

MAV TEMPS LOOK PRETTY GOOD.

.ILN...NONE.
 TIPTON
Hazardous weather outlook, Jul 27, 3:52 AM EST, 12 hours 43 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
452 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND TONIGHT AS A SLOW
MOVING COLD FRONT DROPS ACROSS THE AREA.  ISOLATED SEVERE WEATHER IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 27, 1:55 PM EST, 2 hours 40 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT SUN JUL 27 2003

...SEVERE WEATHER POSSIBLE TONIGHT...

A COLD FRONT WILL MOVE SOUTH FROM THE GREAT LAKES THROUGH THE OHIO
VALLEY TONIGHT. STRONG SOUTHWEST WINDS AHEAD OF THE FRONT WILL BRING
ABUNDANT MOISTURE TO FEED THE THUNDERSTORMS THAT WILL BECOME
WIDESPREAD ALONG AND JUST AHEAD OF THE FRONT.

DUE THE THE AMOUNT OF MOISTURE AND INSTABILITY...SOME OF THESE
STORMS WILL PRODUCE TORRENTIAL RAINFALL AND GUSTY WINDS.

SPOTTER ACTIVATION IS NECESSARY THIS EVENING NORTH OF I-70.
ACTIVATION IS LIKELY LATER TONIGHT AND OVERNIGHT FOR AREAS SOUTH OF
I-70 INCLUDING PARTS OF INDIANA AND KENTUCKY. LISTEN TO NOAA WEATHER
RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

FRANKS

The radar

The Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 27, 4:35 PM EST to 4:39 PM EST
Where
Mercer County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -84.567

Trees and powerlines were downed across town.

Thunderstorm Wind, Auglaize

When
July 27, 4:50 PM EST to 4:52 PM EST
Where
Auglaize County, St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -84.383

Two large trees were knocked down.

Thunderstorm Wind, Miami

When
July 27, 5:17 PM EST to 5:20 PM EST
Where
Miami County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -84.200

Trees and powerlines were downed.

Thunderstorm Wind, Union

When
July 27, 5:25 PM EST to 5:28 PM EST
Where
Union County, Raymond
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
40.333, -83.467

A detached garage was destroyed, and a flat bed trailer was flipped on its side. A nearby residence sustained minor roof damage.

Thunderstorm Wind, Miami

When
July 27, 5:50 PM EST to 5:53 PM EST
Where
Miami County, 3 mi W of Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.117, -84.400

Two large limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334556, 5334557, 5334560, 5334559, 5334558.